Incidence of anesthesia-related medication errors over a 15-year period in a university hospital.

Yoshiro Sakaguchi, Kentaro Tokuda, Kana Yamaguchi, Kazuo Irita

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

To clarify the incidence of anesthesia-related medication errors in Kyushu University Hospital, a retrospective analysis of anesthesia-related incidents from 1993 to 2007 was conducted based on the "Investigation of anesthesia-related medication incidents" by the Japanese Society of Anesthesiologists. Out of a total of 64,285 anesthesia cases, drug errors occurred in 50 cases (0.078%), but none of the incidents led to serious sequelae. Wrong medication was the most common type of drug error (48%), followed by overdose (38%), underdose (4%), omission (2%), and incorrect administration route (8%). The most commonly involved drugs were opioids, cardiac stimulants, and vasopressors. Syringe swap was the leading cause of wrong medication, accounting for 42%, drug ampoule swap occurred in 33%, and the wrong choice of drug was made in 17%. The first, second, and third most frequent causes of overdose involved a misunderstanding or preconception of the dose (53%), pump misuse (21%), and dilution error (5%). The error frequency did not decrease over the 15-year period. The responsible anesthesiologists were most likely to be doctors with a little experience. To reduce anesthesia-related medication errors, improvements of protocols for handling medication and instruction, and an improved education system for the anesthesia trainees are essential.

Original languageEnglish
Pages (from-to)58-66
Number of pages9
JournalFukuoka igaku zasshi = Hukuoka acta medica
Volume99
Issue number3
Publication statusPublished - Jan 1 2008

Fingerprint

Medication Errors
Anesthesia
Incidence
Pharmaceutical Preparations
Cardiotonic Agents
Syringes
Opioid Analgesics
Education

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

Incidence of anesthesia-related medication errors over a 15-year period in a university hospital. / Sakaguchi, Yoshiro; Tokuda, Kentaro; Yamaguchi, Kana; Irita, Kazuo.

In: Fukuoka igaku zasshi = Hukuoka acta medica, Vol. 99, No. 3, 01.01.2008, p. 58-66.

Research output: Contribution to journalArticle

@article{316f005aed444435aea2214ad4bce747,
title = "Incidence of anesthesia-related medication errors over a 15-year period in a university hospital.",
abstract = "To clarify the incidence of anesthesia-related medication errors in Kyushu University Hospital, a retrospective analysis of anesthesia-related incidents from 1993 to 2007 was conducted based on the {"}Investigation of anesthesia-related medication incidents{"} by the Japanese Society of Anesthesiologists. Out of a total of 64,285 anesthesia cases, drug errors occurred in 50 cases (0.078{\%}), but none of the incidents led to serious sequelae. Wrong medication was the most common type of drug error (48{\%}), followed by overdose (38{\%}), underdose (4{\%}), omission (2{\%}), and incorrect administration route (8{\%}). The most commonly involved drugs were opioids, cardiac stimulants, and vasopressors. Syringe swap was the leading cause of wrong medication, accounting for 42{\%}, drug ampoule swap occurred in 33{\%}, and the wrong choice of drug was made in 17{\%}. The first, second, and third most frequent causes of overdose involved a misunderstanding or preconception of the dose (53{\%}), pump misuse (21{\%}), and dilution error (5{\%}). The error frequency did not decrease over the 15-year period. The responsible anesthesiologists were most likely to be doctors with a little experience. To reduce anesthesia-related medication errors, improvements of protocols for handling medication and instruction, and an improved education system for the anesthesia trainees are essential.",
author = "Yoshiro Sakaguchi and Kentaro Tokuda and Kana Yamaguchi and Kazuo Irita",
year = "2008",
month = "1",
day = "1",
language = "English",
volume = "99",
pages = "58--66",
journal = "Fukuoka Acta Medica",
issn = "0016-254X",
publisher = "福岡医学会",
number = "3",

}

TY - JOUR

T1 - Incidence of anesthesia-related medication errors over a 15-year period in a university hospital.

AU - Sakaguchi, Yoshiro

AU - Tokuda, Kentaro

AU - Yamaguchi, Kana

AU - Irita, Kazuo

PY - 2008/1/1

Y1 - 2008/1/1

N2 - To clarify the incidence of anesthesia-related medication errors in Kyushu University Hospital, a retrospective analysis of anesthesia-related incidents from 1993 to 2007 was conducted based on the "Investigation of anesthesia-related medication incidents" by the Japanese Society of Anesthesiologists. Out of a total of 64,285 anesthesia cases, drug errors occurred in 50 cases (0.078%), but none of the incidents led to serious sequelae. Wrong medication was the most common type of drug error (48%), followed by overdose (38%), underdose (4%), omission (2%), and incorrect administration route (8%). The most commonly involved drugs were opioids, cardiac stimulants, and vasopressors. Syringe swap was the leading cause of wrong medication, accounting for 42%, drug ampoule swap occurred in 33%, and the wrong choice of drug was made in 17%. The first, second, and third most frequent causes of overdose involved a misunderstanding or preconception of the dose (53%), pump misuse (21%), and dilution error (5%). The error frequency did not decrease over the 15-year period. The responsible anesthesiologists were most likely to be doctors with a little experience. To reduce anesthesia-related medication errors, improvements of protocols for handling medication and instruction, and an improved education system for the anesthesia trainees are essential.

AB - To clarify the incidence of anesthesia-related medication errors in Kyushu University Hospital, a retrospective analysis of anesthesia-related incidents from 1993 to 2007 was conducted based on the "Investigation of anesthesia-related medication incidents" by the Japanese Society of Anesthesiologists. Out of a total of 64,285 anesthesia cases, drug errors occurred in 50 cases (0.078%), but none of the incidents led to serious sequelae. Wrong medication was the most common type of drug error (48%), followed by overdose (38%), underdose (4%), omission (2%), and incorrect administration route (8%). The most commonly involved drugs were opioids, cardiac stimulants, and vasopressors. Syringe swap was the leading cause of wrong medication, accounting for 42%, drug ampoule swap occurred in 33%, and the wrong choice of drug was made in 17%. The first, second, and third most frequent causes of overdose involved a misunderstanding or preconception of the dose (53%), pump misuse (21%), and dilution error (5%). The error frequency did not decrease over the 15-year period. The responsible anesthesiologists were most likely to be doctors with a little experience. To reduce anesthesia-related medication errors, improvements of protocols for handling medication and instruction, and an improved education system for the anesthesia trainees are essential.

UR - http://www.scopus.com/inward/record.url?scp=48049119988&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=48049119988&partnerID=8YFLogxK

M3 - Article

VL - 99

SP - 58

EP - 66

JO - Fukuoka Acta Medica

JF - Fukuoka Acta Medica

SN - 0016-254X

IS - 3

ER -